How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 24467
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

She has been taking Zylkene 1 capsule a day and her right

Customer Question

She has been taking Zylkene 1 capsule a day and her right eyes is dropping, her eyes are twitching and she keeps closing her right eye. She is 8 lb long haired Chihuahua
JA: I'm sorry to hear that. What is the dog's name?
Customer: Mandee
JA: Is there anything else the Veterinarian should be aware of about Mandie?
Customer: She is 6.5 years old and never has acted like this. She is in very good health. We went to the vet but he is not in for an hour. She wasn't doing this at the vet, but she is afraid and alert when at the vet.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 5 months ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 5 months ago.

I'm sorry to hear of this with Mandee. An upper lid droop (ptosis) often indicates Horner's syndrome - an interruption of the sympathetic nerve supply to the eye. Twitching eyes (nystagmus) can result from vestibular (balance disorders) involving the inner/middle ear, a brain lesion, or be idiopathic (unknown cause), and closing her eye (blepherospasm/squinting?) usually indicates a painful eye. Please confirm that these behaviors are coming and going. That would be very unusual and more indicative of intoxication rather than an organic disorder. Zylkene shouldn't be responsibile but it would be prudent to stop its administration and the administration of any other drug that Mandee is currently being given.

Customer: replied 5 months ago.
What should we do it is coming and going her vet said to rinse her I was with Celine solution are there any other symptoms we should be careful about and what do you mean about intoxication
Expert:  Dr. Michael Salkin replied 5 months ago.

Intoxication = ingestion of a prescription or recreational drug, insecticide or other chemical. Mandee requires more than rinsing her eye(s). See if you can video one of her events so her vet (and I) can see what you're seeing. I suspect that her vet would refer Mandee to a specialist veterinary neurologist (please see here: www.acvim.org) because Mandee's symptoms indicate a diffuse brain disorder - a disorder affecting more than one area of her brain.

Please clarify "twitching" - are her eyes flicking back and forth horizontally (nystagmus)?

Customer: replied 5 months ago.
Her eyes are twitching up and down one side at a time. Her balance is fine. She went for a walk this morning and was also fine. her symptoms are intermittent.
Expert:  Dr. Michael Salkin replied 5 months ago.

Thank you! Vertical nystagmus as you've reported indicates central (brain, brain stem) disease. Many patients with nystagmus caused by central disease will have other central nervous system signs such as her eye droop likely due to Horner's syndrome. Please don't hesitate to have her examined by a specialist who is best equipped to diagnose why Mandee is experiencing these episodic symptoms. A steroid-responsive inflammation in her brain and brain tumor are important differential diagnoses in such a patient.

Please continue our conversation if you wish.

Related Dog Questions